Heat, Philadelphia
- When
- July 9, 9:00 AM EST to July 10, 6:00 PM EST
- Where
- Philadelphia forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 40.008, -75.134 (the zone’s center; the record gives no point)
Two days of high temperatures in the lower 90s and low temperatures in the lower 70s caused the death of a 79-year-old male in Philadelphia. The highest temperatures were 94 degrees at the Franklin Institute and 93 degrees at both the Philadelphia International and Northeast Philadelphia Airports.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
Two days of high temperatures in the lower 90s and low temperatures in the lower 70s caused the death of a 79-year-old male in Philadelphia. The highest temperatures were 94 degrees at the Franklin Institute and 93 degrees at both the Philadelphia International and Northeast Philadelphia Airports. A strong cold frontal passage during the early morning of the 11th ended the two day hot spell.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 9, 8:30 AM EST, 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 930 AM EDT MON JUL 9 2001 WILL REMOVE ANY MENTION OF MORNING FOG AND UP TEMPS ALONG THE COAST A NOTCH OTHERWISE FORECAST LOOKS GOOD. ZEV ------------------------------------------------------------------- BOUNDRY CONTINUES TO MOVE SE THROUGH CWA...AND ANY REMAINING PRECIP SHOULD BE OFFSHORE BEFORE DAYBREAK. WITH SKIES CLEARING AND WINDS REMAINING LIGHT...FOG WILL BE OF CONCERN THIS MORNING. ESPECIALLY SINCE DEW POINTS ARE NOT DROPPING OFF BEHIND THE BOUNDRY. ALSO... THE GROUND IS SATURATED IN LOCATIONS WHICH RECEIVED RAINFALL OVERNIGHT. AFTERNOON CU SHOULD DEVELOP THIS AFTERNOON WITH CONVECTIVE TEMPS IN THE LOW 80S. GUIDANCE HAS GENERALLY BEEN TOO WARM OF LATE...SO HAVE UNDERCUT DAYTIME HIGHS TODAY JUST A BIT. TRANQUIL WEATHER TONIGHT WITH W-NW FLOW. SINCE SKIES WILL BE MOSTLY CLEAR...WOULD EXPECT SOME RADIATIONAL COOLING TONIGHT AND HAVE ONCE AGAIN GONE UNDER GUIDANCE WITH LOWS. PATCHY FOG MAY FORM AGAIN...BUT THERE IS LESS MOISTURE TONIGHT AND DO NOT BELIEVE THAT IT WILL BE WIDESPREAD OR DENSE ENOUGH TO PUT IN THE ZONES ATTM. H8 TEMPS ABOUT 1.5 DEG C WARMER ON TUE COMPARED TO MON AS SW FLOW DEVELOPS. A COLD FRONT WILL DROP SE TOWARD THE CWA LATE IN THE DAY TUE...BUT MODELS NOT IN TOTAL AGREEMENT WITH TIMING. THE AVN IS THE QUICKEST...AS IT MOVES THE FRONT OFFSHORE BY ABOUT MIDNIGHT. THE ETA ON THE OTHER HAND MOVES THE FRONT OFFSHORE SHORTLY AFTER DAYBREAK WED. THE SLOWER ETA IS THE PREFERRED MODEL IN THIS CASE GIVEN THAT IT/S TIMING WAS BEST WITH THE BOUNDRY CURRENTLY OVER THE CWA. AS A RESULT...HAVE SLOWED THINGS DOWN A BIT COMPARED TO PREVIOUS FORECAST. THE LEFT FRONT QUAD OF THE H8 JET IS POSITIONED OVER THE CWA TUE NIGHT...AS WELL AS DECENT UVV/S. THERE IS ALSO A GOOD DEAL OF INSTABILITY WITH THE FRONT ON TUE...AND THE ATMOSPHERE ACTUALLY BECOMES MORE UNSTABLE AS THE EVENING PROGRESSES. ETA BUFKIT GENERATES AN LI OF -5...TT OF 52...CAPES IN EXCESS OF 1800 AND HELICITY VALUES OVER 250 LATE IN THE EVENING TUE IN PHL. AVN REMAINS MORE STABLE...WITH LI/S FOR EXAMPLE REACHING AS LOW AS -3 IN PHL. EITHER WAY...THUNDERSTORMS SEEM TO BE A GOOD BET ATTM WITH THE FRONTAL PASSAGE. IN THE EXTENDED...LEFT FRONT QUAD OF H8 JET REMAINS OVER THE CWA ON WED. WITH ANOTHER SHORT WAVE PROGGED TO MOVE THROUGH THE NRN ZONES DURING THE AFTERNOON...AND AN AREA OF LIFT MOVING THROUGH FROM THE WEST...HAVE DECIDED TO ADD A CHC OF TSRA/S DURING WED AFTERNOON ACROSS ALL BUT THE SRN ZONES WHERE IT APPEARS TO BE MORE STABLE (LI/S +8 COMPARED TO +2 NORTH). OTHERWISE NO CHANGES. NOTHING ON THEE MARINE. .PHI...NONE. JAQ
DEZ001>003-MDZ008-012-015-019-020-NJZ001-007>010-012-013-015>023- PAZ054-055-060>062-067>071-091300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 500 AM EDT MON JUL 9 2001 ...AREAS OF FOG THIS MORNING... AREAS OF FOG HAVE DEVELOPED EARLY THIS MORNING AS A RESULT OF A MOIST AIRMASS AND CLEARING SKIES. THE FOG WILL LOWER VISIBILITES ACROSS THE REGION...AND MAY BECOME LOCALLY DENSE WITH VISIBILITIES DROPPING BELOW 1 MILE AT TIMES. THE FOG WILL BEGIN TO DISSIPATE BY MID-MORNING. MOTORISTS SHOULD DRIVE WITH CAUTION AND ALLOW ADDITIONAL TRAVEL TIME. USE LOW BEAMS...REDUCE DRIVING SPEED...AND ALLOW FOR PLENTY OF ROOM BETWEEN YOU AND OTHER CARS. JAQ
The national radar mosaic for the moment the first event began.
1 heat. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Heat, Philadelphia | 2001-07-09 | 79 | Male | Permanent Home | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2001Every state in 2001This day in weather historyWarnings in Pennsylvania, July 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5260077.